Minnesota, 2005

Flooding and Heavy Rain in Minnesota, May 12 to 13, 2005

May 12 to 13, 2005 · NWS MPX · 4 events in 4 counties and zones

2 flood, 2 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 12, 1:42 PM CST, 7 hours 18 minutes earlier.

Area forecast discussion, May 12, 1:42 PM CST, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
242 PM CDT THU MAY 12 2005

.DISCUSSION...
PRECIPITATION HAS COME TO END ACROSS SWRN HALF OF THE FA. NEWRD
PROGRESSION OF THE PRECIP HAS OCCURRED SLIGHTLY MORE QUICKLY THAN
THE 12Z WORKSTATION AND THE 12KM NAM PROJECTED...ACCELERATED BY THE
DRY AIR INTRUSION EVIDENT IN W/V IMAGERY. CONSIDERABLE LOW LEVEL
MOISTURE REMAINS...HOWEVER...WITH NEAR SATURATED SFC CONDITIONS
EVIDENT ON SFC OBS AND WIDESPREAD LOW CEILINGS. REMNANT MOISTURE AND
DENSE CLOUD COVER IS SIGNIFICANTLY INHIBITING HEATING...EVEN IN
AREAS ABSENT OF PRECIPITATION. AS A RESULT...AFTN TEMPS HAVE ONLY
CLIMBED INTO THE MID AND UPPER 30S...WITH A FEW LOW 40S NEAR THE IA
BORDER.

CURRENT PRECIPITATION EXPECTED TO BE OUT OF THE FA BY EARLY THIS
EVENING...ONLY TO BE REPLACED BY ANOTHER ACROSS MAINLY THE ERN HALF
OF THE FA. SHORTWAVE/VORT MAX...ROTATING AROUND THE ERN SIDE OF THE
H5 LOW...WILL SWING INTO S CNTRL MN EARLY THIS EVENING AND MOVE
NEWRD. PRONOUNCED AREA OF H8-H5 Q-VECTOR CONVERGENCE ACCOMPANIES
THIS FEATURE...STRENGTHENING OVER FAR ERN MN AND W CNTRL WI TOWARD
MIDNIGHT...ALTHOUGH BELIEVE ATTM THAT AT LEAST THE GFS IS OVERDOING
THE STRENGTH OF THE VORT MAX OVER WI...IN PART DUE TO APPARENT
CONVECTIVE FEEDBACK IN THE MODEL SOLN. A 35 TO 45 KT LOW LEVEL JET
INTO ERN MN AND WRN WI IS ALSO FAVORABLE FOR ADDITIONAL
PRECIPITATION DEVELOPMENT IN THIS AREA. ALTHOUGH STRATIFORM
PRECIPITATION IS LIKELY TONIGHT ACROSS MUCH OF THE FA...FCST K
INDICES NEAR 30 AND THE AFOREMENTIONED LLJ LEAD TO A MENTION OF
THUNDER ACROSS MAINLY S CNTRL MN AND W CNTRL WI.

MAJORITY OF THE WIDESPREAD PRECIP SHOULD BE E OF THE FA BY TOMORROW
MORNING...HOWEVER WITH THE PASSAGE OF THE H5 TROF AXIS AND
ASSOCIATED AREA OF H8-H5 Q-VECTOR CONVERGENCE NEAR MIDDAY
TOMORROW...ADDITIONAL PRECIP REMAINS POSSIBLE...ALTHOUGH NOT TO THE
SCALE SEEN OVERNIGHT AND TODAY. FINALLY...CYCLONIC FLOW REMAINS OVER
THE FA ON THE BACKSIDE OF THE UPR TROF FRI NGT AND INTO SAT...AND
WITH STEEP LOW LEVEL LAPSE RATES EVIDENT ON THE NAM BUFR
SOUNDINGS...SHOWERY PRECIP WILL BE POSSIBLE...LEADING TO INCLUSION
OF 20-30 PCT POPS THRU SAT AFTN.

TEMPERATURES SHOULD BE WELL BELOW NORMAL FOR THE MAJORITY OF THE
SHORT TERM PERIOD...WITH PRECIPITATION...CLOUD COVER...AND LOW LEVEL
CAA WITH THE TROF SWINGING EAST OF THE FA. ONSET OF H8 WAA AND MORE
SPARSE CLOUD COVER ON SAT NGT AND SUN WILL FINALLY LEAD TO WARMER
/ALBEIT STILL BELOW NORMAL/ TEMPS SUN AFTN...ESPECIALLY ACROSS SWRN
AND W CNTRL MN.

LONGER TERM...SUNDAY NIGHT THROUGH THURSDAY
UPPER TROUGH EAST OF AREA SUNDAY NIGHT PER GFS...UK AND ECMWF.
RIDGING SHOULD KEEP IT DRY SUNDAY NIGHT AND MONDAY. GFS HAS TONED
DOWN A BIT ON STRENGTH OF NEXT SHORT WAVE COMING IN MONDAY NIGHT.
GFS ENSEMBLE MEAN SUGGESTS THE BEST CHC WILL BE ON TUESDAY. ECMWF
SHOWS VERY LITTLE TO THIS SYSTEM AS IT BUMPS INTO RIDGE...WHILE
UKMET HAS A WEAK WAVE. STILL SOME POTENTIAL FOR PRECIP SO WILL
MAINTAIN POPS INTO TUESDAY NIGHT.  GFS ENSEMBLE SUGGESTS BETTER CHC
FOR STORMS LATER NEXT WEEK...BUT QUITE A BIT OF VARIATION BETWEEN
GFS AND ECMWF PER THE EXTENDED DISC.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

KAT/TDK
Hazardous weather outlook, May 12, 2:44 PM CST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
344 PM CDT THU MAY 12 2005

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-131100-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
344 PM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 2 heavy rain. Local standard time, as filed.

Flood, Martin

When
May 12, 9:00 PM CST to May 13, 5:00 AM CST
Where
Martin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.667, -94.567

Ten Mile Creek west of Sherburn overflowed its banks. Roads were temporarily closed in areas around Sherburn due to minor flooding over the roadway. A section of river bank along a small creek gave way west of Sherburn. The intersection of 70th Street and 90th Avenue in Sherburn was flooded. Minor street flooding was also reported in Fairmont. A total of 1.95 inches of rain was recorded in Fairmont. Radar rainfall estimates were as high as 3 to 4 inches in portions of the county.

Flood, Blue Earth

When
May 12, 9:00 PM CST to May 13, 5:00 AM CST
Where
Blue Earth forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.450, -95.833

Minor street flooding was reported in Amboy where a total of 4.02 inches of rain was recorded. A large area of southern Blue Earth County had radar rainfall estimates between 3 and 4 inches.

Heavy Rain, Waseca

When
May 12, 9:00 PM CST to May 13, 5:00 AM CST
Where
Waseca County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

A total of 2.48 inches of rain was recorded in Waseca. Rainfall estimates as high as 3 inches were noted in the southwestern portion of the county.

Heavy Rain, Faribault

When
May 12, 9:00 PM CST to May 13, 5:00 AM CST
Where
Faribault County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

A total of 2.63 inches of rain fell in Winnebago. Radar rainfall estimates as high as 3 to 4 inches were noted across extreme northwest and north central Faribault County.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447000, 5447001, 5447002, 5447003.